Texas, 2009

Hail in Texas, May 4, 2009

May 4, 2009 · NWS FWD · 1 event in 1 county or zone

A few severe thunderstorms developed on the southern edge of a shortwave moving through Oklahoma. These storms produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A few severe thunderstorms developed on the southern edge of a shortwave moving through Oklahoma. These storms produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 4, 3:20 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 4, 3:20 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
420 PM CDT MON MAY 4 2009

.DISCUSSION...
SHORTWAVE TRAVERSING OKLAHOMA HAS INITIATED SHOWERS NEARLY AS FAR
SOUTH AS THE I-20 CORRIDOR. WILL EXPAND LATE AFTERNOON/EARLY
EVENING POPS...BUT ANTICIPATE A BREAK MUCH OF THE NIGHT UNTIL
NOCTURNAL CONVECTION ARRIVES. STILL APPEARS LLJ SETS UP WELL WEST
OF CWA TOWARD PANHANDLE AND WESTERN OKLAHOMA. FAVORED TRAJECTORY
OF NOCTURNAL CONVECTION WOULD BE EAST ACROSS OKLAHOMA. ACTIVITY
SHOULD IMPACT AREAS MAINLY NORTH OF I-20 THROUGH MIDDAY TUESDAY AS
MCS EXPANDS TOWARD FAVORABLE MOISTURE ACROSS NORTH TEXAS.

FRONTAL BOUNDARY WILL RETREAT NORTHWARD INTO CWA TUESDAY...AND
ALONG WITH ONGOING MCS CONVECTION...WILL BE THE FOCUS FOR
ADDITIONAL DEVELOPMENT TUESDAY AFTERNOON. WITH MLCAPES IN EXCESS
OF 3000 J/KG...AND CONSIDERABLE NEAR-BOUNDARY HELICITY...EXPECT
EXPLOSIVE DEVELOPMENT AND STORM MODE FAVORING SUPERCELLS. RAIN-
COOLED NORTHERLY OUTFLOW FROM MCS CONVECTION MAY SERVE TO
INTENSIFY FRONTAL CONVERGENCE AND THERMAL DISCONTINUITY.

REGARDLESS OF EXTENT OF LINGERING CONVECTION TUESDAY EVENING...
ANOTHER NOCTURNAL MCS WILL LIKELY CLIP AREAS EAST OF I-35
WEDNESDAY. AFTER A BRIEF RESPITE THURSDAY...ANOTHER FRONTAL
BOUNDARY WILL APPROACH LATE IN THE WEEK. HAVE ADJUSTED POPS FRIDAY
THROUGH SATURDAY TO INCLUDE AREAS NORTH OF I-20. VERY WARM AND
HUMID WEATHER WILL INTRUDE WITH INTENSIFYING SUBTROPICAL MID-LEVEL
RIDGING IMPINGING ON TEXAS.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  62  83  69  86  71 /  10  40  50  20  10
WACO, TX              64  88  71  90  71 /  10  10  30  10  10
PARIS, TX             58  75  67  82  68 /  10  60  70  30  20
DENTON, TX            59  82  66  86  69 /  20  50  50  20  10
MCKINNEY, TX          60  80  68  85  68 /  10  50  60  20  10
DALLAS, TX            64  83  70  86  72 /  10  40  50  20  10
TERRELL, TX           61  82  70  86  70 /  10  30  50  20  20
CORSICANA, TX         63  84  71  87  71 /  10  20  30  20  20
TEMPLE, TX            65  89  71  90  71 /  10  10  20   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

84/25
Hazardous weather outlook, May 4, 2:31 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CDT MON MAY 4 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
331 PM CDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THUNDERSTORMS ARE POSSIBLE BEFORE SUNRISE TUESDAY NORTHWEST OF AN
EASTLAND TO GAINESVILLE LINE. THE SEVERE WEATHER THREAT IS
LIMITED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS TUESDAY AND
TUESDAY NIGHT. HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS
WILL BE POSSIBLE WITH THE STRONGEST STORMS.

THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EASTERN ZONES
WEDNESDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS IN NORTHERN
COUNTIES THURSDAY NIGHT THROUGH FRIDAY...AND ACROSS THE NORTHERN
HALF OF NORTH TEXAS FRIDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED AFTER MIDNIGHT IN THE
NORTHWEST ZONES.

In the hours before

Special weather statement, May 4, 4:32 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
532 PM CDT MON MAY 4 2009

TXZ119-042300-
DALLAS TX-
532 PM CDT MON MAY 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN DALLAS COUNTY

AT 532 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER DUNCANVILLE...MOVING EAST AT 35 MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3255 9682 3255 9700 3271 9703 3286 9656
      3271 9651 3257 9652
TIME...MOT...LOC 2232Z 260DEG 29KT 3264 9691

85/NH
Special weather statement, May 4, 4:37 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
537 PM CDT MON MAY 4 2009

TXZ119-042300-
DALLAS TX-
537 PM CDT MON MAY 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN DALLAS COUNTY

AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES EAST OF DUNCANVILLE...MOVING EAST AT 35
MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3255 9691 3255 9694 3255 9695 3272 9698
      3283 9652 3259 9652
TIME...MOT...LOC 2237Z 260DEG 29KT 3265 9686

85/NH
Local storm report, May 4, 4:53 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
553 PM CDT MON MAY 04 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             HUTCHINS                32.64N  96.71W
05/04/2009  E0.88 INCH       DALLAS             TX   LAW ENFORCEMENT

            HUTCHINS PD REPORTS NICKEL SIZE HAIL

The radar

The Dallas/Ft Worth radar (KFWS), 56 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dallas

When
May 4, 4:53 PM CST
Where
Dallas County, 0.9 mi SE of Hutchins
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.640, -96.710

Nickel size hail was reported in the city of Hutchins by the local Police Department.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170423.